Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 103, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 4:45 PM CDT for Clinton County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 75 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 4:45 PM CDT (21:45 UTC)
- Expired
- Jun 18, 1998, 6:00 PM CDT
- In force
- 75 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Clinton County, IA, Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 6 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:00 PM CDT | Hail 1.75 | East Moline, IL | Severe thunderstorms resulted in numerous reports of hail across Nothern Rock Island County. Hail sizes ranged from three quarters of an inch in Silvis to one and three fourth inches in East Moline. |
| Jun 18, 5:15 PM CDT | Hail 0.75 | Clinton, IA | |
| Jun 18, 5:25 PM CDT | Hail 3 | Milan, IL | |
| Jun 18, 5:30 PM CDT | Thunderstorm Wind | Walcott, IA | Strong thunderstorm winds toppled trees in the Walcott area. One large maple tree smashed a corn crib full of soybeans. About 3,000 bushels of beans were spilled and a farm wagon on the lower level of the corn crib was crushed by the falling building. |
| Jun 18, 5:40 PM CDT | Hail 1 | Barstow, IL | Hail fell for 25 minutes at Barstow. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2000 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS1 KMLI 182146 RRA SVRMLI IAC045-097-163-ILC085-161-182300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA JACKSON COUNTY IN EAST CENTRAL IOWA SCOTT COUNTY IN EAST CENTRAL IOWA JO DAVIESS COUNTY IN NORTHWESTERN ILLINOIS ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS * UNTIL 600 PM CDT * AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF DUBUQUE TO 10 MILES EAST OF MONTICELLO TO 13 MILES WEST OF MUSCATINE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GALENA AROUND 525 PM MAQUOKETA AROUND 535 PM DEWITT AROUND 540 PM DAVENPORT AROUND 540 PM ROCK ISLAND AROUND 550 PM THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 18, 2:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT THU JUN 18 1998 IN THE MIDDLE OF WATCHES AND KEEPING AN EYE ON BORDERLINE SEVERE WEATHER. THE WARM SECTOR BUSY WEATHER WAS JUST TO GET US FINE TURNED AND READY FOR THIS EVENING. THE MAIN COLD FRONT IS STILL IN CENTRAL IOWA WHERE DSM HAS BEEN BUSY WITH TOR AND SVR WARNINGS. MAIN MOISTURE CONVERGENCE IS STILL IN THE VICINITY OF THE COLD FRONT. SPC JUST POINTED OUT THAT ALSO SOME OLD OUTFLOW ACTION ALSO INTERACTING WITH THIS FRONT. JUST HAD A BRIEF CONVERSATION WITH DSM AND WILL GO WITH A CONTINUE FLASH FLOOD WATCH ACROSS ALL OF SOUTHEAST IOWA. THAT THREAT SHOULD END ONCE THE FRONT PUNCHES THROUGH...BUT UNTIL THEN...POTENTIAL IS STILL THERE FOR THIS TO TURN INTO A HEAVY RAIN EVENT. ALL INDICATIONS ARE THAT BY THE TIME THE COLD FRONT REACHES OUR AREA...WE WILL BE DEALING WITH MAINLY A HIGH WIND EVENT. DUE TO LACK OF TIME WILL GO WITH CURRENT GUIDANCE AND PREVIOUS ZFP PACKAGE AT THIS TIME. CID 65/++ DBQ 62/++ MLI 67/++ BRL 67/++ MEYER
In the hours before
Local storm report, Jun 18, 4:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 424 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0416 PM CEDAR RAPIDS IA 58 MPH WIND GUST 06/18/98 LINN
Local storm report, Jun 18, 4:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 424 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0416 PM CEDAR RAPIDS IA 58 MPH WIND GUST 06/18/98 LINN
Local storm report, Jun 18, 4:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 427 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0430 PM) NORTH LIBERTY IA POWER LINES DOWN 06/18/98 JOHNSON 0427 PM LIBERTYVILLE IA 50 TO 60 MPH 06/18/98 JEFFERSON 0429 PM FAIRFIELD IA 50 TO 60 MPH 06/18/98 JEFFERSON 0437 PM 7 SE FARMINGTON IA WIND DAMAGE 06/18/98 LEE TREES DOWN 0430 PM WESTERN VAN BUREN COUNTY IA TREE LIMBS DOWN 06/18/98 VAN BUREN 0435 PM 4 SE STOCKPORT IA FUNNEL CLOUD 06/18/98 VAN BUREN 0435 PM 3 NE BONAPARTE IA FUNNEL CLOUD 06/18/98 VAN BUREN
Local storm report, Jun 18, 4:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 427 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0430 PM) NORTH LIBERTY IA POWER LINES DOWN 06/18/98 JOHNSON 0427 PM LIBERTYVILLE IA 50 TO 60 MPH 06/18/98 JEFFERSON 0429 PM FAIRFIELD IA 50 TO 60 MPH 06/18/98 JEFFERSON 0437 PM 7 SE FARMINGTON IA WIND DAMAGE 06/18/98 LEE TREES DOWN 0430 PM WESTERN VAN BUREN COUNTY IA TREE LIMBS DOWN 06/18/98 VAN BUREN 0435 PM 4 SE STOCKPORT IA FUNNEL CLOUD 06/18/98 VAN BUREN 0435 PM 3 NE BONAPARTE IA FUNNEL CLOUD 06/18/98 VAN BUREN
Local storm report, Jun 18, 4:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0450 PM MOUNT PLEASANT IA 50 TO 60 MPH WIND 06/18/98 HENRY
Local storm report, Jun 18, 4:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0450 PM MOUNT PLEASANT IA 50 TO 60 MPH WIND 06/18/98 HENRY
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:15 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 50 min |
| Jun 18, 3:34 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 61 min |
| Jun 18, 3:34 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 61 min |
| Jun 18, 3:41 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 64 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren, Washington | 63 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Linn | 63 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 63 min |
| Jun 18, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 65 min |
| Jun 18, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 65 min |
| Jun 18, 4:33 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 62 min |
| Jun 18, 4:37 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Louisa | 63 min |
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 75 min |
| Jun 18, 4:55 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson | 65 min |
| Jun 18, 5:03 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 62 min |
| Jun 18, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 77 min |
| Jun 18, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 77 min |
| Jun 18, 5:33 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 67 min |
| Jun 18, 5:46 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 64 min |
| Jun 18, 5:53 PM CDT | Tornado Warning | DVN | Henry | 32 min |
| Jun 18, 6:00 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 50 min |
| Jun 18, 6:12 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 63 min |
| Jun 18, 6:30 PM CDT | Tornado Warning | DVN | Whiteside | 20 min |
| Jun 18, 6:49 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 21 min |
| Jun 18, 6:54 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 66 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.